Texas, 2014

Winter Weather in Texas, February 10, 2014

February 10, 2014 · NWS AMA · 4 events in 4 counties and zones

A very rare weather phenomenon occurred during the day of the 10th and brought one to four inches of snow to the south central Texas Panhandle. A cold and saturated air mass was already in place, with freezing fog and light flurries ongoing.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very rare weather phenomenon occurred during the day of the 10th and brought one to four inches of snow to the south central Texas Panhandle. A cold and saturated air mass was already in place, with freezing fog and light flurries ongoing. Steam being released from several local industrial power plants provided additional moisture and condensation nuclei which enhanced snowfall. Narrow bands of enhanced snow production produced 3 to 4 inches of snow across and south of the city of Borger (Hutchinson and Carson counties) and 1 to 2 inches across the city of Amarillo (Randall and Potter counties). The enhanced snowfall ended by the early afternoon as steam production at the power plants diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 11:02 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 9, 11:02 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1102 PM CST SUN FEB 9 2014

.AVIATION...
06Z TAF CYCLE
LOW CLOUDINESS AND AREAS OF FREEZING FOG ALONG WITH LIGHT SNOW WILL
CONTINUE TO PRODUCE LIFR TO IFR CONDITIONS AT ALL THREE TAF SITES
THROUGH ABOUT 18Z TO 21Z MONDAY. MVFR CONDITIONS ARE EXPECTED TO
RETURN BY 21Z MONDAY. LIGHT NORTHEAST TO EAST WINDS 5 TO 10 KNOTS
WILL VEER AROUND TO THE EAST AND SOUTHEAST BY 19Z TO 21Z MONDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 536 PM CST SUN FEB 9 2014/

AVIATION...
00Z TAF CYCLE
A COLD SHALLOW AIR MASS ALONG WITH AN UPPER TROUGH PASSING OVER THE
PANHANDLES WILL CONTINUE TO PRODUCE CONSIDERABLE LOW CLOUDINESS
RESULTING IN VLIFR TO IFR CEILINGS...WIDESPREAD FREEZING FOG
RESULTING IN LIFR TO MVFR VISIBILITIES...AND OCCASIONAL SNOW
FLURRIES AT ALL THREE TAF SITES THROUGH ABOUT 15Z TO 19Z MONDAY. MVFR
TO VFR CONDITIONS ARE EXPECTED TO RETURN BY 20Z TO 23Z MONDAY. EAST
AND NORTHEAST WINDS 5 TO 15 KNOTS WILL BECOME EAST AND SOUTHEAST
AFTER 16Z TO 19Z MONDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 306 PM CST SUN FEB 9 2014/

DISCUSSION...
MOST OF THE PANHANDLES CONTINUE TO BE UNDER OVERCAST SKIES AFTER THE
PASSING OF A COLD FRONT OVERNIGHT. MANY LOCATIONS STILL HAVE REDUCED
VISIBILITIES...AND FOG AGAIN WILL BE OF CONCERN TONIGHT. WILL NOT
EXTEND THE CURRENT FREEZING FOG ADVISORY AS LOCATIONS UNDER CURRENT
CLOUD COVERAGE MIGHT NOT GET ENOUGH RADIATIONAL COOLING TO CLOSE THE
DEWPOINT DEPRESSION ENOUGH TO CREATE THICK FOG. WILL ALSO HAVE TO
WATCH THE FAR SOUTHWEST TEXAS PANHANDLE AS THEY WILL MOST LIKELY BE
UNDER CLEAR SKIES AND COULD GET ENOUGH COOLING TO CAUSE FOG.

ANOTHER CHANCE AT WINTER WEATHER OVERNIGHT...SOUNDINGS AND MODEL
GUIDANCE ARE SHOWING MORE SUPPORT FOR SNOW OVER FREEZING DRIZZLE.
BUT CANT RULE OUT A COUPLE OF LOCATIONS RECEIVING VERY LIGHT
ISOLATED FREEZING DRIZZLE SO WILL LEAVE IT IN THE FORECAST FOR NOW.
AGAIN ONLY SLIGHT CHANCES OF THIS HAPPENING OVERNIGHT AND ANY
ACCUMULATIONS OF SNOW OR FREEZING DRIZZLE WILL BE VERY MINIMAL.

UPPER LEVEL SHORT-WAVE TROUGH WILL MOVE ACROSS THE AREA AND BRING
THE BEST CHANCE OF PRECIP. MODELS CONTINUE TO BRING IN QPF WITH THIS
SYSTEM BUT IT IS LIGHT. AND AS PREVIOUSLY MENTIONED MODELS HAVE NOT
BEEN HANDLING ARCTIC AIR MASSES VERY WELL LATELY. THEY ARE TRYING
TO HINT AT A BAND OF SNOW FROM THE NORTHWEST TO THE SOUTHEAST. LOOKS
LIKE ANY SNOWFALL ACROSS THE AREA WILL BE LIGHT WITH ACCUMULATIONS
OF ONLY UP TO A COUPLE OF INCHES EXPECTED.

BEYOND TUESDAY OVERCAST SKIES MOVE OUT AND TEMPERATURES BEGIN TO
CLIMB. HAVE HIGHS IN THE 60S ON THURSDAY AND FLIRTING WITH 70 ON
FRIDAY AND SATURDAY. NO PRECIP IS EXPECTED FOR THE SECOND HALF OF
THE WEEK.

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MOST OF NEXT WEEK. RELATIVE HUMIDITIES LOOK TO REMAIN ABOVE 20
PERCENT ACROSS THE AREA WITH LIGHT WIND SPEEDS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Feb 9, 3:40 PM CST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CST SUN FEB 9 2014

OKZ001>003-TXZ001>020-100945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
340 PM CST SUN FEB 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

FREEZING FOG AND SOME FREEZING DRIZZLE ARE EXPECTED TONIGHT ACROSS
MOST OF THE PANHANDLES. IF FREEZING DRIZZLE OCCURS...A LIGHT GLAZE OF
ICE MAY OCCUR ON ELEVATED AND METAL SURFACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FREEZING FOG AND FREEZING DRIZZLE WILL BE POSSIBLE MONDAY MORNING
ACROSS THE PANHANDLES. IF FREEZING DRIZZLE OCCURS...A LIGHT GLAZE OF
ICE MAY OCCUR ON ELEVATED AND METAL SURFACES.

LIGHT SNOW WILL BE POSSIBLE ACROSS THE PANHANDLES MONDAY NIGHT.
SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE INCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Potter

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Potter forecast zone
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

One to two inches of snow at NWS Office.

Winter Weather, Randall

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Randall forecast zone
Reported by
Public
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

One to two inches of snow on southwest side of town.

Winter Weather, Carson

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Three to four inches of snow on southwest side of Borger.

Winter Weather, Hutchinson

When
February 10, 4:00 AM CST to 2:00 PM CST
Where
Hutchinson forecast zone
Reported by
Public
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Three to four inches of snow in Borger.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502027, 502028, 502029, 502030.